Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Severe cough. Has fever and allergy. Allerid syrup led to midnight cough, dry cough. Suggest medicines?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
my 3 year daughter has got cough for past 1 week. She coughs suddenly in the middle of the night and sometimes early in the morning. The weather here in bangalore is very dry and she had fever and allergy 1 week back and our doctor prescribed Paracetemol and Allerid syrup. After starting Allerid syrup medication her cough in the middle of the night started. Initially it was a kind of dry cough but now it sounds like wet cough as well. Kindly suggest medicine for her cough relief and for her good night sleep
Posted Sat, 14 Apr 2012 in Child Health
Answered by Dr. Shainaz Arif Kaware 59 minutes later

Thanks for your query.

If your daughter has cough only in middle of the night and morning then it can be either allergic or due to dryness of throat.

Dry weather (and even weather change) can cause allergic cough and usually it may take 2-3 weeks to get better. And as allerid can increase the dryness of mouth it can aggravate cough – like what is happening with your daughter. It may help to stop the medicine and see if it improves. You may give an alternative syrup like zedrex – P after discussing with your treating doctor.

Now you said that the cough has become wet so it is important to see whether she has fever. Medical attention is warranted if there is fever developing.

In addition nebulizer with bronchodilator and steroid may be useful to fasten recovery. Your doctor can prescribe them to your daughter.

Hope this answer your query. For any further queries please write back.
And if there are no further queries please accept this answer.

Take care and Regards
Above answer was peer-reviewed by
Follow-up: Severe cough. Has fever and allergy. Allerid syrup led to midnight cough, dry cough. Suggest medicines? 1 hour later
thanks doctor, I called my treating doctor and he has now prescribed Bircarex syrup for 3 days. Morover my daughter is not having any fever, she seems to completely alright and her apetite is also fine only thing is she is loosing her sleep due to cough and hence seems to be lethargic in the morning. Do you suggest a cold mist humidifier in the room where she sleeps ? I have read lot about it in the web. Kindly suggest and also let me know if Bircarex is fine for her.

Answered by Dr. Shainaz Arif Kaware 22 minutes later
Thanks for writing back.
Bricarex is a bronchodilator and should be fine if that seems to be a wet cough.
Give her for 3 days as suggested and hopefully she should improve.
If this cough does not get better in 3 days you should consult your Paediatrician in person and get her examined.
Normally if it is cold the smog gets settled in the lower part of atmosphere and as the air is dense it causes respiratory problems.
Regarding humidifier if the weather in Bangalore is continuously dry then you may use it if you feel.
But if you are a native of Bangalore then she will have to get acclimatized to the weather so better to avoid humidifier if the weather is constantly dry.
And if it is cold in morning then the cough may be due to the cold air which is dense in mornings during winter.
Continue with medicines at present and if she does not get better consult her Paediatrician.
Please accept this answer if you have no further questions.
Wishing her good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

Recent questions on 
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor